Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 169, NWS North Platte, NE

July 13, 2006Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 13, 2006, 2:43 AM MDT for Cherry County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2006, 2:43 AM MDT (08:43 UTC)
Expired
Jul 13, 2006, 3:23 AM MDT
In force
40 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Cherry County, NE

The radar

The North Platte radar (KLNX), 138 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 8.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2006-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2006-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
648 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
3226 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 130843
SVRLBF
NEC031-130945-
/O.NEW.KLBF.SV.W.0169.060713T0843Z-060713T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
243 AM MDT THU JUL 13 2006

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 345 AM MDT

* AT 240 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16
  MILES SOUTH OF INTERSECTION OF HIGHWAY 20 AND IRWIN ROAD...OR ABOUT
  17 MILES SOUTHEAST OF GORDON...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INTERSECTION OF HIGHWAY 20 AND IRWIN ROAD BY 300 AM MDT...
  9 MILES NORTHWEST OF INTERSECTION OF HIGHWAY 61 AND SHADBOLT ROAD
  BY 305 AM MDT...
  HIGHWAY 61 CROSSING THE NIOBRARA RIVER BY 315 AM MDT...
  MERRIMAN BY 320 AM MDT...
  9 MILES NORTHWEST OF ELI BY 335 AM MDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4268 10205 4248 10203 4264 10172 4296 10140
      4295 10206

$$

JMC
2 follow-up statements
000 
WWUS53 KLBF 130911
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
411 AM CDT THU JUL 13 2006

NEC031-130945-
/O.CON.KLBF.SV.W.0169.000000T0000Z-060713T0945Z/
CHERRY NE-
311 AM MDT THU JUL 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM MDT
FOR NORTHWESTERN CHERRY COUNTY...

AT 309 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6
MILES WEST OF INTERSECTION OF HIGHWAY 61 AND SHADBOLT ROAD...OR ABOUT
21 MILES SOUTHEAST OF GORDON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INTERSECTION OF HIGHWAY 61 AND SHADBOLT ROAD BY 325 AM MDT...
  HIGHWAY 61 CROSSING THE NIOBRARA RIVER BY 335 AM MDT...

LAT...LON 4275 10201 4249 10193 4264 10172 4296 10140
      4295 10206

$$

JMC
000 
WWUS53 KLBF 130923
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
422 AM CDT THU JUL 13 2006

NEC031-130932-
/O.CAN.KLBF.SV.W.0169.000000T0000Z-060713T0945Z/
CHERRY NE-
322 AM MDT THU JUL 13 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHERRY COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED 
SUBSTANTIALLY. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED. 

LAT...LON 4275 10201 4249 10193 4264 10172 4296 10140
      4295 10206

$$

JMC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 8:10 PM MDT, 6 hours 33 minutes earlier.

Area forecast discussion, Jul 12, 8:10 PM MDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
910 PM CDT WED JUL 12 2006

.DISCUSSION...
FORECAST FOR EVENING THUNDERSTORMS ON TRACK.  THUNDERSTORMS WERE SET
OFF ACROSS THE PANHANDLE AS A SHORT WAVE DROPPED THROUGH AND
THUNDERSTORMS PUSHED AS FAR EAST AS CRESCENT LAKE BEFORE
ENCOUNTERING THE REMAINING CAP.  CAP WELL SHOWN IN THE 20K NAM
GUIDANCE AND EXTENDED OVER MUCH OF CHERRY COUNTY...OVER HIGHWAY 83
TO NORTH PLATTE AND THEN EXTENDING BACK TO THE NORTHEAST. SO
THUNDERSTORM DEVELOPMENT TO THE SOUTH AND EVEN UP TO BRADY NOT A
SURPRISE.

UPDATE THIS EVENING PLANNED FOR AROUND 10 PM CDT TO REMOVE
THUNDERSTORM CHANCES.  DOWNWARD TREND SHOWN IN STORMS OVER THE
AREA...HOWEVER WOULD LIKE TO WAIT AND SEE WHAT HAPPENS TO THE
ISOLATED THUNDERSTORMS WHICH ARE ONLY NOW ENTERING THE NEBRASKA
PANHANDLE FROM WY AND SD AND HOW QUICKLY THE LLJ MAY SET UP
TONIGHT...BEFORE UPDATING ZONES.

NO FLOOD PRODUCTS...NORTH PLATTE RIVER AT NORTH PLATTE 9 PM STAGE IS
4.6 FT (FOUR POINT SIX FEET) DOWN OVER A FOOT FROM YESTERDAY/S STAGE
AND SHARPLY DOWN FROM 5.3 FT THIS MORNING AT 7 AM.

HIRSCH

.PREVIOUS DISCUSSION...
NEAR TERM (TONIGHT THROUGH SATURDAY)...MAIN FORECAST CHALLENGE IN
THE NEAR TERM FOCUSES ON PRECIPITATION CHANCES FOR TONIGHT AND
THURSDAY NIGHT...THEN TEMPERATURES. AN ACTIVE SHORTWAVE PATTERN
NOTED EARLY THIS AFTERNOON...WITH A TANDEM OF SHORTWAVES FROM
NEBRASKA...WWD TO NRN NEVADA. THE FIRST WAVE IS CROSSING THE SNOWY
RANGE AS OF 18Z AND LOOK FOR CONVECTION TO BEGIN TO FIRE ACROSS SERN
WY AND THE WRN PANHANDLE IN THE NEXT 1 TO 3 HRS. FCST SOUNDINGS AND
MODEL XSECTIONS INDICATING HIGHLY ELEVATED CONVECTION ACROSS THE
PANHANDLE INITIALLY. BASES SHOULD DROP SOME AS THIS ACTIVITY MOVES
EWD...HOWEVER WITH A PAPER THIN MOISTURE PROFILE AT LBF AND VTN...IF
CONVECTION CAN MAKE IT THIS FAR EAST...IT WILL REMAIN ELEVATED. WITH
THE LOW LEVEL JET ONLY FCSTED AT 20 TO 25 KTS OVERNIGHT...CONVECTION
SHOULD DIE OFF QUICKLY TOWARD SUNSET.

THE SECOND WAVE...CURRENTLY OVER NERN NEVADA WILL CROSS THE CENTRAL
ROCKIES OVERNIGHT...EMERGING IN THE PANHANDLE BY LATE MORNING ON
THURSDAY. TIMING AND APPROACH OF THIS FEATURE SHOULD PLACE IT NEAR
LBF BY 21Z THURSDAY...COINCIDING WITH PEAK HEATING. FCST SOUNDINGS
ONCE AGAIN ARE INDICATING HIGH BASED CONVECTION OVER THE CENTRAL
CWA...WITH BASES LOWERING FURTHER EAST. HAVE PAINTED SLIGHT CHANCE
POPS IN THE CENTRAL...WITH CHANCE POPS FROM CURTIS....TO BASSETT AND
POINTS EWD. SEVERE THREAT LOOKS DECENT TOMORROW AFTERNOON...MAINLY
ACROSS THE ERN FA...WITH BETTER THAN 2500 J/KG CAPES AND SURFACE TO
H4 SHEAR BETTER THAN 30 KTS.

AFTER THURSDAY NIGHT...THE WARMUP WILL BEGIN. A PERSISTENT SFC
TROF...WILL REMAIN OFF TO THE NORTH AND WEST FOR FRIDAY...WITH THE
HIGHEST TEMPS FOCUSED JUST AHEAD OF THIS FEATURE FROM CENTRAL ND
INTO ERN WY. ERLY AND SERLY WINDS...SHOULD PUMP IN ENOUGH LOW LEVEL
MOISTURE...TO KEEP US OUT OF THE TRIPLE DIGITS FOR FRIDAY. HOWEVER
AS THE TROF APPROACHES THE PANHANDLE FOR SATURDAY WE SHOULD TORCH
OUT IN THE LWR 100S.

LONG RANGE (SATURDAY NIGHT THROUGH WEDNESDAY)...A BROAD RIDGE OF
HIGH PRESSURE ALOFT WILL ANCHOR ITSELF OVER THE CENTRAL PLAINS
THROUGH THE PERIOD. HIGHS ARE EXPECTED TO RUN 5 TO 10 DEGREES ABOVE
NORMALS...IE. MID 90S TO AROUND 100. THE ONLY RELIEF MAY BE ON
SUNDAY IN THE FAR NORTHEAST...AS A WEAK BACK DOOR COOL FRONT (LWR
90S) ATTEMPTS TO BACK INTO THE NERN ZONES. MODEL SOLNS ARE A LITTLE
DIVERSE ON THIS AT THIS JUNCTURE...AND HAVE OPTED NOT TO DROP MAX
TEMPS FOR SUNDAY AND MONDAY. WILL LEAVE FCST DRY AS THE BEST FOCUS
FOR PRECIPITATION WILL BE NORTH EAST OF THE FORECAST AREA...ON THE
NERN PERIPHERY OF THE UPPR LVL RIDGE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

CLB
Hazardous weather outlook, Jul 12, 2:57 PM MDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
357 PM CDT WED JUL 12 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-132100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
357 PM CDT WED JUL 12 2006 /257 PM MDT WED JUL 12 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING OVER WESTERN
NEBRASKA...GENERALLY WEST OF HIGHWAY 83. STORMS THAT DO DEVELOP
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THNDERSTORMS OVER WESTERN AND
NORTH CENTRAL NEBRASKA THURSDAY AFTERNOON AND EVENING...EAST OF A
LINE FROM OGALLALA TO VALENTINE. THE MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:57 AM MDTSevere Thunderstorm WarningLBFGarden38 min
Jul 13, 2:33 PM MDTSevere Thunderstorm WarningLBFHolt57 min
Jul 13, 2:55 PM MDTSevere Thunderstorm WarningLBFWheeler65 min
Jul 13, 3:29 PM MDTSevere Thunderstorm WarningLBFHolt33 min
Jul 13, 3:43 PM MDTSevere Thunderstorm WarningLBFGarfield32 min
Jul 13, 3:55 PM MDTSevere Thunderstorm WarningLBFWheeler65 min
Jul 13, 4:04 PM MDTSevere Thunderstorm WarningLBFBoyd56 min
Jul 13, 4:12 PM MDTSevere Thunderstorm WarningLBFGarfield48 min
Jul 13, 4:22 PM MDTTornado WarningLBFGarfield23 min
Jul 13, 4:52 PM MDTSevere Thunderstorm WarningLBFHolt38 min
Jul 13, 5:27 PM MDTSevere Thunderstorm WarningLBFHolt45 min
Jul 13, 5:28 PM MDTSevere Thunderstorm WarningLBFCuster61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.